Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 234, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2016, 3:30 PM CDT for McDonald County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2016, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 12, 2016, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McDonald County, MO
The radar
The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 3:40 PM CDT | TSTM WND DMG | 3 Sw Pineville, MO | SEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE ACROSS HIGHWAY H APPROXIMATELY 3 MILES SOUTHWEST OF PINEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WUUS53 KSGF 122030 SVRSGF MOC119-122115- /O.NEW.KSGF.SV.W.0234.161012T2030Z-161012T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCDONALD COUNTY IN SOUTHWESTERN MISSOURI... * UNTIL 415 PM CDT * AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NOEL...OR 7 MILES SOUTHWEST OF PINEVILLE...MOVING EAST AT 50 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... NOEL... PINEVILLE... LANAGAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3650 9460 3662 9458 3659 9407 3650 9407 TIME...MOT...LOC 2030Z 275DEG 42KT 3653 9449 HAIL...1.00IN WIND...<50MPH $$ CRAMER
2 follow-up statements
088 WWUS53 KSGF 122048 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 348 PM CDT WED OCT 12 2016 MOC119-122115- /O.CON.KSGF.SV.W.0234.000000T0000Z-161012T2115Z/ MCDONALD MO- 348 PM CDT WED OCT 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHEASTERN MCDONALD COUNTY... AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JANE... MOVING EAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN MCDONALD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3650 9436 3660 9433 3659 9407 3650 9407 TIME...MOT...LOC 2047Z 272DEG 37KT 3652 9428 HAIL...1.00IN WIND...<50MPH $$ CRAMER
954
WWUS53 KSGF 122107
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT WED OCT 12 2016
MOC119-122117-
/O.EXP.KSGF.SV.W.0234.000000T0000Z-161012T2115Z/
MCDONALD MO-
407 PM CDT WED OCT 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDONALD COUNTY
WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3650 9436 3660 9433 3659 9407 3650 9407
TIME...MOT...LOC 2107Z 275DEG 42KT 3650 9400
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:38 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 12, 12:38 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1238 PM CDT Wed Oct 12 2016 ...18z Aviation Update... .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Wed Oct 12 2016 Elevated convection will continue to develop and spread eastward from Kansas into southwestern Missouri this morning as cold front approaches from the northwest. A 30-40kt low level jet, frontal scale forcing and strengthening synoptic scale lift will support continued development of showers and thunderstorms into the day Wednesday. The approach of mid level shortwave trough will support development of convection behind the front as well. Modest instability ahead of the front and strengthening deep layer shear will support the potential for strong to marginally severe storms. Areas generally along and southeast of the Interstate 44 corridor will see the greatest instability with mixed layer CAPE progged to be near 1000 J/KG. This front will push steadily southeastward across across the region today resulting in gusty northerly winds and falling temperatures following the frontal passage. Areas of drizzle may also develop behind the front this afternoon into this evening. A much cooler airmass will overspread the Ozarks region tonight with lows falling into the lower and middle 40s. Readings may fall into the upper 30s generally along and north of the Highway 54 corridor. .LONG TERM...(Thursday through Tuesday) Issued at 230 AM CDT Wed Oct 12 2016 An unsettled weather will persist the remainder of the week into the weekend as a quasi-zonal flow sets up across much of the CONUS. The approach of another mid level disturbance and developing return flow will bring the chance of showers and thunderstorms back to the region Thursday night and Friday. A warmer airmass will spread northward in the wake of this system for the weekend. A front will attempt drop southward toward the area later this weekend which could bring another chance for convection. However an expanding upper level ridge across the southern tier of the U.S. may inhibit the southern extent of this front and associated potential for showers. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed Oct 12 2016 Showers with perhaps a rumble of thunder were pushing through the region ahead of a cold frontal boundary that stretched across the area this afternoon. This frontal boundary will continue to march eastward shifting the surface winds from a southerly to a northerly direction. The heavier showers should end, however, ceilings and visibilities will be reduced behind the frontal boundary (IFR/MVFR respectively). JLN and SGF should begin to clear toward the early to middle part of the evening, however, BBG looks to hang onto reduced vis/cig right up until tomorrow morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Frye
Hazardous weather outlook, Oct 12, 2:24 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 224 PM CDT WED OCT 12 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 224 PM CDT WED OCT 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA INTO THIS EVENING AS A COLD FRONT MOVES ACROSS THE REGION. A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN MISSOURI MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND LOCALIZED WIND GUSTS UP TO 60 MPH. ANY OF THE STORMS COULD PRODUCE OCCASIONAL TO FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY DEVELOP LATE THURSDAY INTO FRIDAY...AND AGAIN LATER SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED DURING THIS TIMEFRAME. WINDS ARE EXPECTED TO BE NEAR 20MPH WITH GUSTS TO 30MPH DURING THE DAY SATURDAY IN ADVANCE OF ANOTHER COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) HATCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:20 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.